Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 3, NWS Honolulu, HI

January 18, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 18, 2008, 3:20 PM HST for Kalawao County, Hawaii. It took effect at Jan 19, 2008, 6:00 AM HST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2008, 3:20 PM HST (01:20 UTC)
In effect from
Jan 19, 2008, 6:00 AM HST
Expired
Jan 19, 2008, 9:21 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 190120
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST FRI JAN 18 2008

...BUILDING HIGH PRESSURE WILL BRING STRONG WINDS TO HALEAKALA SUMMIT...

.WINDS OVER HALEAKALA SUMMIT WILL SWITCH TO EAST AND STRENGTHEN AS
HIGH PRESSURE BUILDS NORTH OF THE ISLANDS.

HIZ022-191430-
/O.NEW.PHFO.WI.Y.0003.080119T1600Z-080120T0400Z/
HALEAKALA SUMMIT-
320 PM HST FRI JAN 18 2008

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM HST SATURDAY. 

EAST WINDS WILL STRENGTHEN TO 30 MPH OR MORE OVER HALEAKALA SUMMIT
SATURDAY MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWHW70 PHFO 191335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST SAT JAN 19 2008

...STRENGTHENING HIGH PRESSURE WILL BRING STRONG WINDS TO
HALEAKALA SUMMIT LATER TODAY AND TONIGHT...

.STRENGTHENING HIGH PRESSURE OVER AND TO THE NORTH OF THE HAWAIIAN
ISLANDS BRING STRONG EAST WINDS TO THE HALEAKALA SUMMIT LATER
TODAY AND TONIGHT.

HIZ022-200245-
/O.EXT.PHFO.WI.Y.0003.080119T1600Z-080120T1600Z/
HALEAKALA SUMMIT-
335 AM HST SAT JAN 19 2008

...WIND ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
SUNDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM 6 AM THIS MORNING TO 6 AM
HST SUNDAY. 

EAST WINDS WILL STRENGTHEN TO 30 MPH OR MORE OVER HALEAKALA
SUMMIT LATER TODAY AND TONIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
H LAU
000 
WWHW70 PHFO 191921
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
921 AM HST SAT JAN 19 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT CANCELLED...

.WINDS REMAIN LIGHT OVER HALEAKALA SUMMIT.

HIZ022-192030-
/O.CAN.PHFO.WI.Y.0003.000000T0000Z-080120T1600Z/
HALEAKALA SUMMIT-
921 AM HST SAT JAN 19 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS OVER HALEAKALA SUMMIT REMAIN LIGHTER THAN EXPECTED...AND THE
COMPUTER MODELS HAVE BACKED OFF ON STRENGTHENING THEM. A WIND
ADVISORY MAY BE NEEDED EVENTUALLY...BUT PROBABLY NOT BEFORE
SUNDAY.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 18, 10:00 AM HST, 5 hours 20 minutes earlier.

Area forecast discussion, Jan 18, 10:00 AM HST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI JAN 18 2008

.SYNOPSIS...
A TROUGH ALOFT WILL MAKE THE ATMOSPHERE UNSTABLE AND BRING THE
POSSIBILITY OF THUNDERSTORMS THROUGH THIS EVENING. THE ATMOSPHERE
WILL BECOME MORE STABLE LATER TONIGHT AND TRADE WINDS WILL BUILD
BACK OVER THE ISLANDS. TRADE-WIND WEATHER...WITH SHOWERS
CONCENTRATED OVER WINDWARD AREAS...WILL PERSIST THROUGH MOST OF NEXT
WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A NORTH-SOUTH TROUGH ALOFT
OVER THE ISLANDS. THIS FEATURE IS MAKING THE ATMOSPHERE AROUND THE
ISLANDS RATHER UNSTABLE. SATELLITE AND RADAR IMAGERY HAVE BEEN
SHOWING LAYERED CLOUDS AND SCATTERED THUNDERSTORMS OVER WATER
NORTHEAST THROUGH EAST THROUGH SOUTHEAST OF MAUI COUNTY AND THE BIG
ISLAND. AS THE ISLANDS HEAT UP TODAY THERE WILL BE A SLIGHT CHANCE
OF THUNDERSTORMS FORMING OVER THE BIG ISLAND AND MAUI. THESE STORMS
ARE LIKELY TO DISSIPATE THIS EVENING BUT THUNDERSTORMS MAY PERSIST
OVER WATER AROUND THE ISLANDS OVERNIGHT.

THE COMPUTER MODELS ARE IN GOOD AGREEMENT SHOWING THE TROUGH ALOFT
SHIFTING EAST OF THE ISLANDS TONIGHT. AS THE TROUGH MOVES EAST THE
ATMOSPHERE WILL BECOME MORE STABLE AND THE THREAT OF THUNDER WILL
END.

WIND AROUND THE MAIN HAWAIIAN ISLANDS HAVE WEAKENED DUE TO THE
INFLUENCE OF TWO WEATHER SYSTEMS. A FRONT FAR NORTHWEST OF THE
ISLANDS HAS HELPED ERODE THE SUBTROPICAL RIDGE NORTH OF THE ISLANDS.
ALSO...THE TROUGH ALOFT OVER THE ISLANDS HAS INDUCED A SURFACE
TROUGH OVER THE ISLANDS. OVER THE NEXT FEW DAYS HIGH PRESSURE WILL
RE-BUILD NORTH OF THE ISLANDS AND THE TRADE WINDS WILL STRENGTHEN.
TRADE-WIND WEATHER WILL CONTINUE THROUGH MOST OF NEXT WEEK AND THE
TRADES WILL BE LOCALLY BREEZY AT TIMES.

&&

.MARINE...THE CURRENT NORTHWEST SWELL REQUIRES A HIGH SURF ADVISORY
AND SMALL CRAFT ADVISORY. THE SWELL WILL GRADUALLY DECREASE
OVERNIGHT. SURF WILL LIKELY DROP BELOW THE ADVISORY THRESHOLD
SATURDAY MORNING AND WAVE HEIGHTS MAY ALSO DIMINISH ENOUGH TO DROP
THE SMALL CRAFT ADVISORY. A SMALL CRAFT ADVISORY IS LIKELY AGAIN
SATURDAY NIGHT AS WINDS STRENGTHEN OVER THE COASTAL WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR NORTH-FACING SHORES OF ALL ISLANDS AND
WEST-FACING SHORES OF KAUAI AND OAHU AT LEAST INTO SATURDAY.

SMALL CRAFT ADVISORY THROUGH EARLY SATURDAY MORNING FOR WATERS
AROUND KAUAI...OAHU WINDWARD WATERS...AND KAIWI CHANNEL

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:38 PM HSTSpecial Marine WarningHFO37 min
Jan 18, 2:52 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.